Synthetic pot overdoses worry area authorities
Area law enforcement officials are alarmed over a sudden surge in drug overdoses attributed to synthetic marijuana, also known as “spice.”
Overdose cases have been reported from Harrisonburg to Hagerstown in the last week. The Virginia State Police on Friday reported that two of the victims, a 19-year-old man and a female of undetermined age, were from Shenandoah County.
The Northern Shenandoah Valley Substance Abuse Coalition, formerly known as the Addiction Action Committee, said in a written statement Monday that the two cases from Shenandoah County are linked to 15 other overdoses in the Hagerstown area.
The coalition said at least 12 more people have been hospitalized in the Harrisonburg area from overdoses of a particular brand of synthetic marijuana known as “Strawberry Xtreme Aroma Therapy.”
Special Agent Jay Perry, coordinator of the Northwest Virginia Regional Drug Task Force, said a spice overdose can cause nausea, a fast heart rate, high blood pressure and “seizure-like” symptoms.
No one has died, but authorities are worried about the unpredictable nature of spice. Chemicals used to manufacture spice are supposed to produce a drug similar to THC, the active ingredient in conventional marijuana, by spraying them on a mix of herbs.
Law enforcement officials say the chemicals can vary widely among manufacturers and even from one batch to another.
“You have no idea what’s in it,” Perry said of spice. “At least with marijuana, unless it’s laced with something, you know what’s in it.
“We haven’t seen people being hospitalized with regular marijuana. It’s just with the synthetic that we’re seeing folks hospitalized.”
Perry said synthetic marijuana manufacturers at one time were able to sell their product over the counter to customers, despite concerns about its safety. The manufacturers kept changing the chemicals to circumvent efforts by lawmakers to ban production of the drug.
Eventually, Perry said, all the chemicals used to make spice were outlawed, but it remains available and continues to threaten the health of those who use it.
Contact staff writer Joe Beck at 540-465-5137 ext. 142, or email@example.com
Print This Article